Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Some applications of tree-limits to groups. I

Author: Kenneth Hickin
Journal: Trans. Amer. Math. Soc. 305 (1988), 797-839
MSC: Primary 03C30; Secondary 20B22, 20E18
MathSciNet review: 924778
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Sharper applications to group theory are given of an elegant construction — the "tree-limit"—which S. Shelah circulated as a preprint in 1977 and used to obtain $\infty$-$\omega$-enlargements to power ${2^\omega }$ of certain countable homogeneous groups and skew fields. In this paper we enlarge the class of groups to which this construction can be interestingly applied and we obtain permutation representations of countable degree of the tree-limit groups; we obtain uncountable subgroup-incomparability for enlargements of countable existentially closed groups and even in nonhomogeneous cases we obtain the very strong "archetypal direct limit property" (which implies $\infty$-$\omega$-equivalence (see (1.0)) of the permutation representations). We are able to control the permutation representations which get stretched by the tree-limit by varying the point-stabilizer subgroups (see (5.5)). In particular we can archetypally stretch in ${2^\omega }$ subgroup-incomparable ways any homogeneous permutation representation of a countable locally finite group in which every finite subgroup has infinitely many regular orbits (Theorem 4). We discuss cases where tree-limits are subgroups of inverse limits.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03C30, 20B22, 20E18

Retrieve articles in all journals with MSC: 03C30, 20B22, 20E18

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society